[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1963

Salicylism

Author Affiliations

DENVER
Paul Tschetter, MD, Chief Resident in Pediatrics, Department of Pediatrics, University of Colorado Medical Center, Denver, Colo.; From the Department of Pediatrics, University of Colorado Medical Center, 4200 E Ninth Ave.

Am J Dis Child. 1963;106(3):334-346. doi:10.1001/archpedi.1963.02080050336016
Abstract

The clinical picture of salicylism may be caused by a number of related compounds; the effects exerted by these chemicals act by virtue of their salicylic acid content. The compounds commonly causing intoxication are sodium salicylate, methyl salicylate, acetylsalicylic acid (aspirin)1 and the salicylamides (the new liquid aspirin compounds).2

One of the problems of salicylate intoxication involves availability. In the United States more acetylsalicylic acid is consumed than any other drug,3 and between 1952 and 1956, salicylates were responsible for 541 fatalities or 7.7% of the deaths due to accidental poisoning.4 Three hundred eighty of the deaths occurred in children under five years of age.4 In 1956, 18% of all poisonings of children under five years of age involved salicylates.5 Over a two-year period, the Boston Children's Medical Center Emergency Room reported 486 cases of accidental poisoning; 30% of these were due to salicylates.6 In 1956 to 1958, 29 Poison

First Page Preview View Large
First page PDF preview
First page PDF preview
×